I just got home after having my broken knee cap put back together (knee surgery with screws and wire). I am on the couch with a lot of pain and at least for the next few days I am taking 5mg of Oxycodone, every 3-4 hours, depending on pain levels. I am really struggling to get my blood sugar levels even close to normal. For what it's worth, I am on an insulin pump and have great control (I avg. 5.8 A1C's).
The only additional drugs I take are either Tylenol or Ibuprofen, again if needed and maybe every 4-6 hours or so, never at the same time unless they are at least 2-3 hrs apart. I am accustomed to thinking 90-120 is "norma" and 180 is pretty "high" for me. But at this point ever since I've been on the Oxycodone in the hospital, I'm lucky to stay at 120 for very long, with or without food, and that's after elevating my basal rate (1.1 instead of my usual .9 before surgery).
Is my blood sugar problem related to the Oxycodone, the stress of surgery, or both? Do you have any advice as to how to approach it so I don't keep testing and finding I'm jumping back up into the 200's or 300's? It's really frustrating.
Hi jritchie! Glad to hear that you've gotten through your knee cap surgery and are on the road to recovery! We are not medical professionals, so any information you receive here should be verified with your healthcare team.
Any type of stress, whether it's physical or emotional, can effect the bg level. Especially when you are introducing a new substance (your pain meds) to your body, you never know how your bg will react. My best advice, after living with my 18 year old daughter who was diagnosed at the age of 21 months, is to keep testing and correcting to keep your bg within your target range. You don't want to go without food as the medications you are taking may react to not having enough food on board. You also should be taking in a lot of fluid to flush the anesthesia from your system. Once you are back on your feet and weaned off the pain meds, things should go back to normal.
As it turns out, it was mainly natural stress hormones. I staid the course with an elevated basal rate, combined with extra boluses with the goal to end up in-range, finally the stress hormones have subsided for the most part and with the elevated basal rate I am able to stay in my goal range without any wacky numbers.
Also thanks for the advice about the Percoset. I am taking straight Oxycodone, so I can alternatively use Tylenol or Ibuprofen on top of it as needed, usually 4-6 hours apart.
This has nothing to do with your blood sugar question, but a warning.
Are you taking plain oxycodone, or is it mixed with acetaminophen (like Percocet)? Many people do not know that you must not take additional Tylenol while you are on Percocet or other types of pain meds that contain acetaminophen (Vicodin, Darvocet). You will exceed the daily recommended doseage of Tylenol if you do.
If you are taking plain Oxycodone, it is ok to take Tylenol. It's uncommon for a doctor to prescribe plain oxycodone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.